Alert archive / Minnesota / Special Weather Statements in 2014
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 11, 2014, 8:40 PM CDT for Blue Earth County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2014, 8:40 PM CDT (01:40 UTC)
- Expired
- May 11, 2014, 9:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Twin Cities, MN
County Blue Earth County, MN
The radar
The Minneapolis radar (KMPX), 95 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
010
WWUS83 KMPX 120140
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
840 PM CDT SUN MAY 11 2014
MNZ083-091-092-120230-
BLUE EARTH-FARIBAULT-MARTIN-
840 PM CDT SUN MAY 11 2014
...THUNDERSTORMS MOVING INTO BLUE EARTH...FARIBAULT AND MARTIN
COUNTIES THROUGH 930 PM CDT...
AT 836 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES NORTHWEST OF BLUE EARTH...OR 21 MILES SOUTHEAST
OF MADELIA. THIS STORM WAS MOVING NORTH AT 55 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WINNEBAGO.
AMBOY.
VERNON CENTER.
GOOD THUNDER.
ST CLAIR.
MANKATO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4372 9436 4422 9438 4427 9436 4415 9405
4417 9403 4417 9400 4421 9403 4422 9401
4424 9402 4424 9377 4406 9377 4365 9397
TIME...MOT...LOC 0140Z 202DEG 50KT 4384 9416
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 11, 7:59 PM CDT, 41 minutes earlier.
Area forecast discussion, May 11, 7:59 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 759 PM CDT SUN MAY 11 2014 .UPDATE... ISSUED AT 725 PM CDT SUN MAY 11 2014 UPDATED TO INCLUDE 00Z AVIATION DISCUSSION BELOW. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 355 PM CDT SUN MAY 11 2014 EARLY AFTERNOON WATER VAPOR IMAGERY TOGETHER WITH RAP 500MB HEIGHTS AND WINDS IDENTIFIED A VIGOROUS SHORTWAVE ROTATING OVER THE 4-CORNERS REGION...WITH AN MCS ONGOING IN EASTERN IA. VISIBLE SATELLITE SHOWED CLEARING BEHIND THIS MCS...AND THE SURFACE OBS HAVE ALREADY REFLECTED THE BOUNDARY LAYER DESTABILIZATION AS TEMPERATURES HAVE INCREASED 5DEG/HR BUT KEPT THE EASTERLY COMPONENT IN THE WIND FIELD. THIS WIND SHIFT MARKED THE STOUT FRONTAL BOUNDARY WHICH WILL BE THE FOCUS FOR TORNADOES LATER THIS AFTERNOON ACROSS EASTERN NE AND WESTERN IA. TEMPERATURES WERE IN THE MID 80S SOUTH OF THIS WARM FRONT WITH SOUTHERLY WINDS...WHILE NORTH OF THE WARM FRONT TEMPERATURES WERE IN THE LOW TO MID 70S WITH DEWPOINTS IN THE MID 60S. THE MLCAPE GRADIENT MIRRORED THE POSITION OF THE EAST/WEST ORIENTED WARM FRONT...BUT INSTABILITY WAS BUILDING WELL NORTH OF THE FRONT AS EVIDENT BY THE 3HR SBCAPE CHANGE ON THE SPC MESOANALYSIS PAGE. THE FINAL POSITION OF THE WARM FRONT WILL DICTATE WHERE THE SURFACE BASED STORMS ARE...AND THUS THE BEST THREAT FOR TORNADOES. AT THIS TIME IT APPEARS THAT THE THREAT WILL REMAIN WELL SOUTH OF THE CWA. HOWEVER...THE LAST FEW RUNS OF THE HRRR AND HOPWRF INDICATE THAT A FEW ELEVATED STORMS ARE EXPECTED AFTER 00Z ACROSS THE SOUTHERN PART OF THE FORECAST AREA. THESE STORMS WILL HAVE 1000-1500J/KG OF MUCAPE TO WORK WITH DEEP SHEAR FAVORABLE FOR ORGANIZED CONVECTION. A FEW STORMS WILL HAVE THE POTENTIAL FOR PRODUCE SEVERE HAIL...MAINLY ALONG THE I-90 CORRIDOR. HEAVY RAIN IS ALSO A THREAT...PERHAPS MORESO THAN THE SEVERE WEATHER. AT THIS TIME...IT APPEARS THAT THE HEAVIEST RAINFALL WILL FALL JUST SOUTH AND EAST OF THE FORECAST AREA ALONG A LINE FROM OMAHA TO LA CROSSE WI. IT IS WITHIN THIS LINE THAT A HP SUPERCELLS ARE EXPECTED WHICH WILL BE CAPABLE OF PRODUCING 2-3IN/HR RAINFALL RATES AND FLASH FLOODING GIVEN THE RAINFALL THAT OCCURRED EARLIER THIS MORNING. IN OUR CWA...WE DID NOT HAVE THE MORNING RAINFALL...AND SUPERCELLS APPEAR LESS LIKELY...SO ALTHOUGH WE MAY GET A QUICK 1-2 INCHES OF RAIN WITH A FEW OF THE HEAVIER CELLS...THIS IS ABOVE FLASH FLOOD GUIDANCE. THEREFORE HAVE OPTED TO HOLD OFF ON A FLOOD WATCH FOR NOW. TO TIE BACK INTO THE HIRES MODELS...THE PROGRESSIVE NATURE OF THE EASTWARD MOVING STORMS ALSO SUPPORTS NOT ISSUING A FLOOD WATCH. THERE WILL BE A LULL IN THE PRECIP ACROSS CENTRAL MN AS THE SURFACE LOW TRACKS NORTHEASTWARD OVERNIGHT. MEANWHILE LIGHT RAIN WILL CONTINUE ACROSS THE WESTERN CWA IN THE DEFORMATION AREA OF THE UPPER LEVEL WAVE. FORECAST MODELS SHOW THE POTENTIAL FOR SOME CONVECTION REDEVELOPING IN THE WARM SECTOR OF THE SURFACE LOW ACROSS EASTERN MN AND WESTERN WI...SO TRIED TO REFLECT THAT IN THE AFTERNOON POP GRIDS. THESE STORMS DO HAVE THE POTENTIAL TO BE SEVERE. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 355 PM CDT SUN MAY 11 2014 NOT MUCH IN THE WAY OF CHANGE TO THE EXTENDED PORTION OF THE FORECAST...WITH THE UPCOMING WEEK BEING MARKED BY COOL TEMPERATURES AND PERIODIC SCATTERED LIGHT SHOWERS AS A DEEPLY AMPLIFIED LONGWAVE TROUGH PIVOTS ACROSS THE UPPER MIDWEST AND GREAT LAKES REGIONS. THE BEGINNING OF THE LONG TERM PERIOD /MONDAY NIGHT/ WILL FEATURE RAIN SHOWERS WINDING DOWN AS THE LOW LIFTS TO LAKE SUPERIOR. ADDITIONAL RAINFALL AMOUNTS SHOULD BE AROUND A COUPLE TENTHS OF AN INCH OR LESS. TUESDAY THROUGH FRIDAY BRINGS CYCLONIC FLOW WITH COOLER THAN NORMAL TEMPERATURES AND THE POTENTIAL FOR OCCASIONAL SCATTERED SHOWERS AS THE TROUGH BLANKETS THE REGION. HIGHS WILL BE IN THE 50S AND LOWS WILL DIP INTO THE LOWER 30S AND 40S. THE POTENTIAL FOR FROST LOOKS TO BE TUESDAY THROUGH THURSDAY NIGHTS. TEMPERATURES MODERATE NEXT WEEKEND AS WESTERN UPPER RIDGING BUILDS INTO THE CENTRAL CONUS. HIGHS IN THE 60S LOOK LIKE A GOOD BET FOR NEXT WEEKEND...ALTHOUGH A FEW SHOWERS MAY BE LURKING ON SUNDAY IF THE ECMWF SOLUTION VERIFIES /WHICH INDICATES A TROUGH WILL BUST IN FROM THE PACIFIC NORTHWEST AND BREAK DOWN THE RIDGE/. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 725 PM CDT SUN MAY 11 2014 NWD MOVG WMFNT WILL SPREAD SHWRS/TSTMS ACRS THE REGION THRU THE REST OF THE EVENING INTO THE OVERNIGHT HRS. THIS PRESENTS THE FIRST ISSUE OF THE 12/00Z TAFS - TIMING OF TSRA. INITIAL RADAR TRENDS FOLLOW LOCAL MODEL INITIALIZATIONS SO EXTRAPOLATING THAT BRINGS CONVECTION INTO ALL SITES EXCEPT KAXN AS THE WMFNT LOOKS TO HOLD OFF PUSHING INTO WRN MN...SO THE REMAINDER OF THE TAF SITES DO HAVE A BRIEF WINDOW DURING WHICH IFR CONDS DUE TO TSTMS LOOKS TO OCCUR...MAINLY UP THRU 07Z IN MN AND IN THE 04Z-10Z TIMEFRAME IN WI. THOUGH THE REDUCTION IN VSBY WILL BE DUE TO PRECIP INTENSITY...THERE IS A GOOD LIKELIHOOD OF FLIGHT COND REDUCTION DUE TO LOW STRATUS...WHICH IS THE NEXT ISSUE. AFTER THE PRECIP ENDS LATE THIS EVENING INTO THE OVERNIGHT...WINDS WILL DROP OFF TO ARND 5 KT OR SLIGHTLY LESS WITH VRBL DIRECTION...AND WITH PLENTY OF LOW LEVEL MOISTURE IN PLACE...LOW STRATUS WILL BE AN ISSUE. WOULD THINK MORE FOG IF WINDS WENT CALM...BUT SFC WINDS LOOK TO STAY 4-5 KT SO AM THINKING MORE LOW STRATUS WITH LESSER FOG. THE LAST ISSUE THEN BECOMES TIMING ANOTHER PRECIP WINDOW LATE TMRW MRNG INTO TMRW AFTN ON THE BACKSIDE OF THE DEPARTING LOW PRES CENTER...WHEN WINDS WILL SHIFT ARND TO W AND NW. NO CONVECTION XPCTD AT THAT TIME...BUT LOW STRATUS WILL CONTINUE THRU TMRW. KMSP...VFR TO START AND INTO THE FIRST COUPLE HRS OF THE TAF THEN CONDITIONS DETERIORATE LATER THIS EVENING AS SHWRS/TSTMS IMPACT THE TERMINAL. MAINLY VFR BUT OCNL TSTMS MOVG ACRS THE AREA MAY WELL DROP VSBY INTO IFR ALONG WITH CIGS SUB-1700 FT. ONCE THE PRECIP ENDS AND WINDS DROP OFF SLIGHTLY...LOW STRATUS WILL BECOME AN ISSUE...LEAVING CEILINGS BELOW 1700 FT...AND POSSIBLY UNDER 1000 FT...FOR MUCH THE MORNING PUSH INTO MIDDAY MON. CONDS IMPROVE SLIGHTLY TMRW AFTN WHEN ANOTHER BATCH OF -RA IS XPCTD BUT CIGS ARE STILL LIKELY TO REMAIN BELOW 1700 FT THRU TMRW EVE. WINDS SHIFT TO WLY TMRW AFTN AND INCRS TO ARND 10 KT. /OUTLOOK FOR KMSP/ TUE...MVFR POSSIBLE. SLGT CHC -SHRA. WINDS W-NW 15-20 KTS. WED...MVFR POSSIBLE. SLGT CHC -SHRA. WINDS W-NW 5-15 KTS. THU...MVFR POSSIBLE. SLGT CHC -SHRA. WINDS NW 5-15 KTS. && .HYDROLOGY... ISSUED AT 355 PM CDT SUN MAY 11 2014 AT THIS TIME RIVER FLOODING APPEARS TO BE THE PRIMARY CONCERN MAINLY IN WESTERN WI AND THE MAINSTEM OF THE MISSISSIPPI RIVER. ANOTHER ROUND OF 1 TO 2 INCHES OF BASIN-WIDE RAINFALL IS EXPECTED OVER THE NEXT 24 HRS. AT THIS TIME...THE THREAT FOR THE HEAVIEST RAIN AND FLASH FLOODING APPEARS TO BE ACROSS IOWA...SO NOT ANTICIPATING ANY FLASH FLOODING IN MN OR WI. IF IT WERE TO HAPPEN...IT WOULD BE IN FAR SOUTHERN MN. LASTLY, IF THE FORECAST RAINFALL AMOUNTS TREND HIGHER THAN CURRENTLY EXPECTED...THE FLOODING POTENTIAL WILL INCREASE AS WELL. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && UPDATE...JPC SHORT TERM...JRB LONG TERM...LS AVIATION...JPC
Hazardous weather outlook, May 11, 11:33 AM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1133 AM CDT SUN MAY 11 2014 MNZ076>078-082>085-091>093-WIZ023>028-121645- LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN- FARIBAULT-FREEBORN-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA- EAU CLAIRE- 1133 AM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS OVER SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN COULD BE SEVERE. IN ADDITION TO THE THREAT FOR SEVERE WEATHER...HEAVY RAIN IS ALSO POSSIBLE IN THESE AREAS. A FLOOD WARNING HAS BEEN ISSUED FOR THE CHIPPEWA RIVER AT DURAND...WHICH IS FORECAST TO RISE ABOVE FLOOD STAGE BY EARLY MONDAY AFTERNOON AS WATER UPSTREAM FLOWS INTO THE RIVER AND COMBINES WITH THE EXPECTED ADDITIONAL RAINFALL TONIGHT INTO MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF STRONG POSSIBLY SEVERE STORMS IS EXPECTED IN FAR SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN ON MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN...AND AGAIN ON MONDAY AFTERNOON. MNZ041>045-047>070-073>075-WIZ014>016-121645- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-POLK-BARRON-RUSK- 1133 AM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD PRODUCE SMALL HAIL...GUSTY WINDS...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, May 11, 8:40 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
840 PM CDT SUN MAY 11 2014
MNZ083-091-092-120230-
BLUE EARTH-FARIBAULT-MARTIN-
840 PM CDT SUN MAY 11 2014
...THUNDERSTORMS MOVING INTO BLUE EARTH...FARIBAULT AND MARTIN
COUNTIES THROUGH 930 PM CDT...
AT 836 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES NORTHWEST OF BLUE EARTH...OR 21 MILES SOUTHEAST
OF MADELIA. THIS STORM WAS MOVING NORTH AT 55 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WINNEBAGO.
AMBOY.
VERNON CENTER.
GOOD THUNDER.
ST CLAIR.
MANKATO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4372 9436 4422 9438 4427 9436 4415 9405
4417 9403 4417 9400 4421 9403 4422 9401
4424 9402 4424 9377 4406 9377 4365 9397
TIME...MOT...LOC 0140Z 202DEG 50KT 4384 9416
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 9:08 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 52 min |
| May 11, 10:21 PM CDT | Special Weather Statement | MPX | Steele | 39 min |
| May 12, 12:31 AM CDT | Special Weather Statement | MPX | Rice | 44 min |
| May 12, 12:04 AM CDT | Special Weather Statement | MPX | Eau Claire, Pepin | 86 min |
Nearby
Special Weather Statements in Minnesota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.